Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 218, NWS Louisville, KY

August 14, 2002Breckinridge County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 14, 2002, 2:56 PM CDT for Breckinridge County, Grayson County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2002, 2:56 PM CDT (19:56 UTC)
Expired
Aug 14, 2002, 3:15 PM CDT
In force
19 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Breckinridge County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS53 KLMK 141956
SVRSDF
KYC027-085-142015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM CDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
  NORTHERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 315 PM CDT

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCDANIELS...OR ABOUT 40 MILES NORTH OF
  BOWLING GREEN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADRID AROUND 300 PM CDT
  HUDSON AROUND 305 PM CDT
  CONSTANTINE AROUND 310 PM CDT
  BIG CLIFTY AROUND 310 PM CDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3764 8653 3744 8646 3754 8611 3758 8625
          3767 8625

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:50 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 14, 1:50 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT WED AUG 14 2002

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
FA WITH SOME OF THE STORMS PRODUCING MODERATE TO HEAVY RAIN AND EVEN
SOME GUSTY WINDS. MORE WIDESPREAD CLOUDS ACCOMPANYING THE SHOWERS
WILL KEEP TEMPERATURES COOLER THIS AFTERNOON. WITH DEW POINTS
REMAINING HIGH TEMPERATURE CHANGE WILL BE VERY LITTLE TONIGHT.

MODELS GENERALLY SIMILAR ALTHOUGH MODEL DISCUSSION INDICATES ETA MAY
BE A LITTLE ON THE LOW SIDE WITH MOISTURE BUT STILL THE FAVORED
MODEL. WILL SLOW DOWN ANY DECREASE IN MOISTURE AND KEEP SHOWERS IN
FOR MOST OF PERIOD.

FRONT OVER ILLINOIS WILL WEAKEN AS IT MOVES SOUTHEAST...LEAVING
SOUTHERN INDIANA AND CENTRAL KENTUCKY IN THE VERY WARM AND MOIST AIR
FOR AT LEAST THE NEXT SEVERAL DAYS. MODELS SHOW DEEPER MOISTURE
REMAINING OVER MUCH OF FA AND THIS WILL MEAN A CONTINUING CHANCE OF
SHOWERS FOR THE REST OF THE WEEK.

WITH WEAK UPPER LEVEL SYSTEM MOVING ACROSS TONIGHT AND UPPER JET
MOVING OFF TO THE NORTHEAST...SCATTERED TO  NUMEROUS SHOWERS WILL
CONTINUE TONIGHT WITH SHOWERS GRADUALLY BECOMING MORE SCATTERED
THURSDAY AND THURSDAY NIGHT WITH THE SCATTERED SHOWERS CONTINUING
INTO NEXT WEEK.

TEMPERATURES WILL STAY WARM WITH HIGHS IN THE MID AND UPPER 80S AND
LOWS UPPER 60S TO LOWER 70S.

SDF...NONE.

SCHOLZ

In the hours before

Special weather statement, Aug 14, 12:05 PM CDT, 2 hours 51 minutes before
KYZ028>043-045>049-053>057-063>067-073>078-081-082-142200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT WED AUG 14 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF CENTRAL KENTUCKY...EAST
OF INTERSTATE 65 THIS AFTERNOON AND EVENING.

VERY WARM...MOIST AND UNSTABLE AIR REMAINS IN PLACE OVER CENTRAL
KENTUCKY THIS AFTERNOON. SCATTERED STORMS WILL DEVELOP THIS
AFTERNOON IN THE WARM AIR AHEAD OF A COLD FRONT AND ALONG OUTFLOW
BOUNDARIES LEFT FROM THIS MORNING/S STORMS. AS TEMPERATURES RISE
WELL INTO THE 80S THE STORMS WILL INTENSIFY.

THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WIND.
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.
Local storm report, Aug 14, 2:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
346 PM EDT WED AUG 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    DEPUTY                    IN   WIND DAMAGE
08/14/02   JEFFERSON                      ROOFS BLOWN OFF SEVERAL
                                          HOUSES ON STATE ROAD 3.
                                          POWER OUT. DEPUTY PIKE ROAD
                                          CLOSED.

RES
Local storm report, Aug 14, 2:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
348 PM EDT WED AUG 14 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    DEPUTY                    IN   WIND DAMAGE
08/14/02   JEFFERSON                      ROOFS BLOWN OFF SEVERAL
                                          HOUSES ON STATE ROAD 3.
                                          POWER OUT. DEPUTY PIKE ROAD
                                          CLOSED.

0310 PM    DEPUTY                    IN   WIND DAMAGE
08/14/02   JEFFERSON                      TREES DOWN. POWER OUT.
                                          TREES BLOW ON A HOUSE.

RES

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.